Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

June 2005, Volume 35 Number 6 , p 18 - 18

Author

  • Judy Sweeney RN, MSN

Abstract

Outline

  • SELECTED REFERENCES

    I'm caring for a 74-year-old man who had surgery for bladder cancer. He's N.P.O., receiving I.V. 0.45% sodium chloride solution, and he has an abdominal drain. He became confused and increasingly lethargic during my shift. When I notified the primary care provider, she ordered stat serum electrolytes. What was going on?—L.W., IDAHO

    Judy Sweeney, RN, MSN, replies: Hyponatremia is the most common electrolyte imbalance affecting hospitalized patients. Your patient was at particular risk because of his age, N.P.O. status, wound drainage, and the hypotonic I.V. fluid he was receiving.

    Sodium helps control interstitial and intravascular fluid volume. The normal serum sodium level is 135 to 145 mEq/liter. A patient experiences signs and symptoms of hyponatremia when serum sodium falls below 125 mEq/liter. Causes of hyponatremia include:

    * sodium loss , as from diuretics, vomiting, or wound drainage ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: